Abstract: FR-PO039

A Case of Life-Threatening Pulmonary-Renal Syndrome from Hydralazine

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Dande, Ranadheer, Rush University Medical Center, Chicago, Illinois, United States
  • Baxi, Pravir V., Rush University Medical Center, Chicago, Illinois, United States
  • Kalawadia, Sejal K., NANI (Nephrology Associates of Northern Illinois), Blue Island, Illinois, United States
  • Gashti, Casey N., Rush University Medical Center, Chicago, Illinois, United States
Background

Drug-induced lupus (DIL) from hydralazine is well described but renal involvement is uncommon. Hydralazine induced vasculitis presenting with pulmonary-renal syndrome is exceedingly rare, despite the widespread use of the drug. We describe an unusual case of hydralazine-induced, ANCA+, immune complex (IC) mediated GN with pulmonary involvement that exhibits features of both DIL and vasculitis.

Methods

A 60 yo male p/w dyspnea and fatigue. He was noted to have a HgB of 5.7 g/dl, b/l pulmonary opacities on CXR, AKI and microhematuria. His meds included hydralazine. Exam was significant for respiratory distress. His SCr was 4.06 mg/dL from a nl prior bsl. UA showed 2+ protein and 3+ blood. His ANA was 1:160, p-ANCA was 1:640, anti-MPO Ab of 647 AI ( >1 pos), neg anti-PR3, and nl C3+C4. Renal biopsy showed crescentic GN on LM. There was a full house pattern of IC deposition in the subendothelial and mesangial space on IF. Bronchoscopy was c/w diffuse alveolar hemorrhage (DAH). His hydralazine was discontinued. He was started on IV steroids, IV cyclophosphamide (CYC) and daily membrane based therapeutic plasma exchange (TPE). After 3 days, his respiratory status improved. On 2 month follow up, anti-MPO was 6.7 AI and SCr was 2.4 mg/dL (Graph 1). CXR showed resolution of opacities.

Conclusion

Drug induced syndromes can often be overlooked as features mimic idiopathic disease. A positive p-ANCA with exceedingly high anti-MPO titers are highly suggestive of a drug-induced vasculitis. We postulate that our pt’s severe clinical manifestations are a result of hydralazine-induced ANCA vasculitis. The presence of subendothelial IC desposits on the renal biopsy also suggest coexisting DIL from hydralazine, leading to an unusual overlap syndrome. Prompt cessation of the drug is the initial step in management. In cases with severe clinical symptoms, treatment is identical to idiopathic disease with immunosuppressive therapy. Pts who present with DAH require immediate initiation of TPE due to their high risk of mortality.

Graph 1